DEAR DR. DONOHUE: In the late 1930s, when I was in college, I failed my ROTC physical because of protein in my urine. Following a visit to a kidney specialist, it was determined that exercise contributed to the urine protein. Later, I submitted a urine specimen obtained first thing in the morning, and there was no protein in it. In World War II, I served with an anti-aircraft unit in both Italy and Africa.

In your answer to the woman who had protein in her urine, you said that “her kidney has sprung holes through which protein spills into the urine.” Just maybe her condition is not as serious as you indicated. She might have a condition like mine. – B.R.

ANSWER: It is true that there should be no protein in the urine. If protein is found in the urine, the implication is that the filtering system of the kidneys is allowing protein to pass through it. Healthy kidneys should not do that.

You are correct. There are exceptions to the rule that protein in the urine always spells trouble. Strenuous exercise, exposure to extreme cold and a rise in body temperature can cause transient loss of protein into urine.

Furthermore, between 0.5 percent and 10 percent of the population have protein in their urine without any kidney disease. However, to declare urine protein as being innocent, the doctor must prove that no illness is present.

Another situation where urine protein is harmless is the one you alluded to. It is called orthostatic proteinuria. People with this quirk spill protein into the urine after they have been on their feet for some time. The vertical position somehow allows protein to pass through the kidneys’ filters. To prove this condition, the first urine specimen of the day, the one that takes place after a night’s sleep, is taken to the lab. If that specimen has no protein, then the assumption can be safely made that the person has harmless orthostatic proteinuria.

DEAR DR. DONOHUE: I am an 80-year-old man, and I though I was in pretty good condition. I have occasional back pain, so the doctor ordered X-rays. They showed “osteophytes narrowing the neural foramina along with degenerative disk disease.”

I am concerned that these conditions are serious. Are they? Am I overly concerned? – M.N.

ANSWER: Foramina are openings in the backbone through which nerves coming from the spinal cord pass into the body. Osteophytes are bone spurs. Your spurs narrow those openings a bit.

I doubt if there is a single 80-year-old who does not have “degenerative disk disease.” It’s a wearing down of the disks between backbones, usually resulting from aging.

So long as you don’t have chronic back pain, you are in the clear and need not be concerned. Nor do you need to do anything about these X-ray findings.

The booklet on back pain discusses its many causes and treatments. Readers can order a copy by writing: Dr. Donohue – No. 303, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: On several occasions you have stated that quinine has “potentially serious side effects.” Will you elaborate on this? – M.G.

ANSWER: Quinine used to be available everywhere as an over-the-counter drug. However, experts felt its possible side effects were serious enough, although rare, to make it a prescription drug.

One potentially serious side effect is a drop in platelet numbers. Platelets are the blood cells that form a clot when a blood vessel breaks. Without enough platelets, a person could hemorrhage.

Quinine can also cause red blood cells to fracture and, along with the red blood cell destruction, it can cause kidney shutdown.

Less serious side effects include dizziness, cramps, night blindness and skin rashes.

Admittedly these things happen most infrequently, but happening even once is too often. These side effects have pushed quinine into the prescription category.

DEAR DR. DONOHUE: I had a small cancer removed from my breast. The doctor said he got it all, but he has me on a medicine called adjuvant therapy. Why, if all the cancer has been removed? – W.R.

ANSWER: Even when surgeons cannot see any cancer remnants after removing a malignant mass, some invisible cancer cells might still be lurking in the breast. Those cells can start the growth of a new cancer lump. That is why many women, after removal of a cancer mass, are put on adjuvant therapy – “adjuvant” means “helping.” In this situation it helps prevent cancer recurrence.

Estrogen enhances the growth of most breast cancers. Even postmenopausal women make small amounts of it. One adjuvant drug, Nolvadex (tamoxifen), prevents estrogen from attaching to cancer cells. A new class of adjuvant drugs, which includes Femara, Arimidex and Aromasin, reduces the production of even the small amounts of estrogen that postmenopausal women make.

The booklet on breast cancer delves into the detection and treatment of this common cancer. Readers can obtain a copy by writing: Dr. Donohue – No. 1101, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.